Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla Fail, Now what?
Aug 11, 2012

I started my Atripla regimen two weeks ago. Come Day 10 I developed a rash, everyday it continued to get worse. I was going crazy. I couldn't sleep or function. By day 14 The rash had moved into my eyelids and I was concerned at went to the emergency room because it was a Sunday and my doctor was not in the office. The emergency room doctor put me on steroids and antihistamines and told me to quit Atripla immediately. I was worried about resistance issues so I took my Atripla that night on schedule until I could see my doctor the following morning. I went to my doctor and the rash had worsened and she told me I had to stop the medication. She wrote me a prescription for just Truvada and told me to take only that for 14 days while the Sustiva component washes out of my body.

This seems like a long time for just the Truvada to me in my body. Do I have a worry of gaining resistance to the Truvada or Sustiva? What would be a good alternative to try now. Atripla was my first try and am worried that maybe I may be gaining a resistance to Truvada? Any thoughts or ideas on this? Could my next regimen contain Truvada or will I likely lose this option? She didn't want to start me right on another regimen until my reaction had calmed down, in case the new one lead to another reaction that was compounding the one I was having.

Thanks so much for your help in answering this! I wonder if you have any insight I can try with my doctor.

Response from Dr. Young

Hello and thanks for posting.

Seems like you're one of the unfortunate minority of people who are intolerant of the efavirenz part of Atripla. It it reasonable to discontinue the Atripla, though I don't think that I'd recommend a 2 week course of Truvada to cover the longer half life of efavirenz, rather, I usually would only add a few extra days.

If the rash resolves quickly, I'd prefer that you resume an alternative medication regimen (rather than to wait the 2 weeks)-- this would address the issues of the "tail" coverage of Truvada, and allow you to continue on your medications with a minimum of discontinuation.

As for what the next regimen could be- there are several recommended options. First, a regimen of Truvada with a boosted PI (such as atazanavir or darunavir) would be a possibility. Second, the use of the integrase inhibitor raltegravir (Isentress) could be explored, though this requires twice-daily dosing. Be mindful that the FDA will likely approved the similar once-daily QUAD tablet (containing the boosted integrase inhibitor elvitegravir) in the very near future. Third, one could consider a switch to the second single tablet regimen, Complera. This would keep the pill count the same as Atripla, but does involve taking the medication with meals (not a snack) and avoidance of some stomach acid lowering medications.

I hope that helps, BY



Previous
are unprotected sex with many hiv negative partner causes hiv
Next
New test!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement